Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Wilmington, NC

July 10, 2003Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 2003, 5:15 PM EDT for Marlboro County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 5:15 PM EDT (21:15 UTC)
Expired
Jul 10, 2003, 5:45 PM EDT
In force
30 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 131 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 102115
SVRILM
SCC069-102145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
514 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  MARLBORO...OR ABOUT 4 MILES SOUTHWEST OF BENNETTSVILLE...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BENNETTSVILLE AROUND 520 PM
   TATUM AROUND 525 PM
   MCCOLL AROUND 530 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3462 7944 3456 7958 3448 7974 3458 7982
          3466 7981 3478 7964

$$

RAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:45 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 2:45 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT THU JUL 10 2003

SHORT RANGE TONIGHT-SAT NIGHT: LINE OF STORMS CURRENTLY ACROSS CAE/S
CWA ARE PROGRESSING EASTWARD AT A GOOD CLIP. GIVEN THE CURRENT
MOTION EXPECT THE STORMS TO AFFECT THE WESTERN PORTIONS OF THE FA
AFTER 20Z. THE AIRMASS AHEAD OF THESE STORMS MODERATELY TO VERY
UNSTABLE W/ LIS -6 TO -8 C AND CAPE IN EXCESS OF 3000 JKG-1 IN MANY
LOCATIONS. SPC HAS ADJUSTED THE SLIGHT RISK OUTLOOK TO ENCOMPASS ALL
OF THE FA THROUGH THIS EVENING. WILL ADJUST THE HWO AND ISSUE A
SPS FOR THE NEW OUTLOOK. ELSEWHERE ACROSS THE ARE ISOLD STORMS HAVE
RANDOMLY FIRED ACROSS THE AREA...AND BUILDUPS NOTED IN VIS IMAGERY
SUGGEST THAT CONVECTION WILL EVENTUALLY BECOME SCATTERED. WILL HAVE
A SPREAD OF 40-50 POPS FOR THE REMAINDER OF THIS AFTN INTO THE
EVENING HOURS TAPERING OFF TO SLIGHT CHANCES OVERNIGHT.

DURING FRI A SHEARED VORT AXIS WILL DRIFT E ACROSS THE AREA. THE AMS
WILL REMAIN UNSTABLE AND W/ OLD BOUNDARIES...THE SEA BREEZE AND
INLAND TROF WILL KEEP CHANCE POPS IN PLACE. FRONT WILL STALL ACROSS
THE COASTAL PLAINS THIS WEEKEND AND CHANCE POPS WILL BE MAINLY
CONFINED TO THE COASTAL ZONES. WENT W/ A BLEND OF GUIDANCE/LOCAL
SCHEMES FOR TEMPS THROUGH THE SHORT RANGE. HEAT INDICES WILL BE
AROUND 100 TOMORROW.

LASTLY...HAVE HAD A FEW DAYS OF SOUTH TO SOUTHWEST FLOW AROUND THE
HIGH OFF THE COAST AND INLAND TROF. AS THE FRONT APPROACHES THE FLOW
IS EXPECTED TO TIGHTEN...POSSIBLY RESULTING POTENTIAL RIP CURRENT
PROBLEMS FOR OUR S FACING BEACHES (BRUNSWICK COUNTY). THINK THE RISK
WOULD BE HIGHEST FROM HOLDEN BEACH EASTWARD OVER THE NEXT COUPLE
DAYS.

EXTENDED SUN-THU: H5 TROF AXIS TO REMAIN W OF CWA THROUGH THE PERIOD
ALLOWING MOIST SW FLOW THROUGH A FAIRLY DEEP LAYER TO PERSIST.
STALLED FRONT WILL LINGER OVER THE CWA SUN THEN BEGIN TO LIFT N MON.
BELIEVE IT WILL PROVIDE THE FOCUS FOR SCATTERED CONVECTION EARLY IN
THE PERIOD...AND AS RETURN FLOW AROUND BERMUDA HIGH SETS UP
WED-THU...EXPECT TYPICAL SUMMERTIME DIURNAL CONVECTION. WILL KEEP
CHANCE POPS THROUGH THE DURATION WITH HIGHS AROUND 90 AND LOWS IN
THE LOWER-MID 70S.

MARINE TONIGHT-SAT NIGHT: OUTSIDE OF ANY CONVECTION THAT HAS
OCCURRED A PERSISTENT SOUTH TO SOUTHWESTERLY FLOW HAS BEEN THE NORM.
EXPECT SPEEDS TO TIGHTEN FURTHER TONIGHT AND FRIDAY...THEN GRADUALLY
DIMINISH SAT/SAT EVENING. THIS FETCH SHOULD GENERATE SEAS CROSSING
SMALL CRAFT THRESHOLDS DURING FRI...MAINLY FROM CAPE FEAR AND
VICINITY NORTH. WILL HEADLINE EXERCISE CAUTION FOR ALL OF THE WATERS
TONIGHT...AND HEADLINE SMALL CRAFT CONDITIONS POSSIBLE FRI FROM CAPE
FEAR N.

MARINE SUN-TUE: FRONTAL BOUNDARY REMAINS N THROUGH THE PERIOD AND
SLY FLOW WILL CONTINUE OVER THE WATERS. WEAK GRAD SHOULD YIELD WINDS
LESS THAN 15 KT AND SEAS 2-3 FT.

.ILM...

FCSTID =  29

ILM  75 91 73 88 /  40 30 30 40
LBT  74 91 72 89 /  50 40 40 20
FLO  74 92 72 90 /  50 40 40 20
MYR  76 89 74 86 /  40 30 30 40

PFAFF/CRM
Hazardous weather outlook, Jul 10, 2:45 PM EDT, 2 hours 30 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-102200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...LATE THIS AFTERNOON AND THIS EVENING

SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THESE THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. WHERE
THUNDERSTORMS DO OCCUR...RAINFALL AMOUNTS COULD APPROACH ONE INCH.

NINETY DEGREE TEMPERATURES COMBINED WITH HIGH RELATIVE HUMIDITIES
WILL YIELD HEAT INDEX VALUES BETWEEN 100 AND 105 INTO THIS EVENING.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE. SEE THE
LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NWS WILMINGTON NC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE RISK FOR RIP CURRENTS ACROSS SOUTH FACING BEACHES ON FRIDAY.

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

DIGIORGI

In the hours before

Special weather statement, Jul 10, 2:45 PM EDT, 2 hours 30 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-102200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT THU JUL 10 2003

...THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS WILL BE DEVELOPING DURING THE HEAT AND
HUMIDITY OF THE LATE AFTERNOON AND EVENING AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA.

SOME OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS IN
ADDITION TO DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

DIGIORGI
Special weather statement, Jul 10, 4:09 PM EDT, 1 hour 6 minutes before
NCZ087-SCZ017-023-024-032-033-039-102155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
409 PM EDT THU JUL 10 2003

...LINE OF THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE AND
LUMBERTON AREAS THROUGH 6 PM EDT...

AT 405 PM EDT...A BROKEN LINE OF THUNDERSTORMS WAS LOCATED NEAR A
LANCASTER TO SUMTER TO ORANGEBURG LINE...MOVING EAST AT 35 MPH.
THESE THUNDERSTORMS WILL AFFECT COMMUNITIES FROM SOCIETY HILL TO
FLORENCE AND KINGSTREE BY 445 PM EDT. BY 530 PM EDT...THE STORMS
WILL AFFECT COMMUNITIES FROM RAEMON TO MARION TO TRIO.

THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN
EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR STRENGTHENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR UPDATED WEATHER INFORMATION.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:30 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.